Thunderstorm Wind, Freeborn
- When
- May 2, 2:54 PM CST
- Where
- Freeborn County, 0.85 mi NE of Albert Lea
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.660, -93.370
A cold front was the catalyst for a limited amount of severe weather across portions of South Central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cold front was the catalyst for a limited amount of severe weather across portions of South Central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 2, 1:18 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
218 PM CDT FRI MAY 2 2008
.DISCUSSION...
STRONG UPPER LEVEL LOW PRESSURE SYSTEM CLOSED OVER NORTHERN IOWA
WILL LIFT NORTH OVER ONTARIO CANADA DURING THE PERIOD. MODELS ARE
IN SOMEWHAT AGREEMENT...WITH THE UPPER LOW POSITION VARYING ONLY A
HUNDRED MILES AT MOST. UPPER LEVEL JET EXTENDS FROM THE SOUTHWEST
U.S. INTO THE MIDWEST WILL CONTINUE TO REKINDLE A LINE OF STRONG
TO POSSIBLY SEVERE THUNDERSTORMS OVER THE UPPER MIDWEST THIS
EVENING. THE PRIME AREA WILL BE OVER EXTREME SOUTHEAST MN INTO
SOUTHWEST WISCONSIN...OR JUST SOUTH OF INTERSTATE 90 CORRIDOR.
ELSEWHERE...THUNDERSTORMS WITH HEAVY RAINS...AND POSSIBLY SOME
SMALL HAIL WILL OCCUR OVER MUCH OF OUR REST OF THE FORECAST AREA.
PRECIPITATION BECOMING MIXED OR CHANGING TO WET SNOW OVER FAR
WESTERN SECTION LATER TONIGHT AS THICKNESS VALUES LOWERED AND
SURFACE LOW LIFTS OVER WISCONSIN. STRONG PRESSURE GRADIENT IN
PLACE OVER THE UPPER MIDWEST...WILL SETTLE OVER THE WESTERN HALF
OF THE CWA TONIGHT. EXPECT WINDS TO GUST TO NEAR 40 MPH.
THUS..HAVE EXPANDED THE WIND ADVISORY AND EXTENDED INTO SATURDAY
MORNING. SEE DETAILS OF THE ADVISORY IN THE MSPNPWMPX PRODUCT.
DRYING OUT SUNDAY AND MONDAY AS DRY NORTHWEST FETCH PERSIST INTO
TUESDAY. THE LATEST GFS AND PREVIOUS MODEL RUN DEPICTED A
SHORTWAVE TROUGH MOVING OVER THE AREA ON TUESDAY. THE EUROPEAN
MODEL HINTED AT THE WAVE...BUT APPEARS TO DAMPEN THE WAVE OVER THE
UPPER MIDWEST BY 12Z TUESDAY. WL LEAN MORE INLINE WITH PREVIOUS
THINKING A LEAVE A CHANCE OF SHRA FOR TUESDAY AND TUESDAY NIGHT.
A SERIES OF SHORTWAVE TROUGHS WILL ADVANCE OVER THE UPPER MIDWEST
DURING THE LATTER HALF OF THE WORK WEEK AND WEEKEND.
THUS...INCREASING OUR CHANCES FOR MORE SHOWERS AND THUNDERSTORMS
DURING THE PERIOD.
&&
.AVIATION.../18Z TAF ISSUANCE/
IFR TO LIFR CONDITIONS IN CEILINGS AND IFR VSBYS EARLY IN THE
PERIOD AS A DEEP SURFACE LOW TRACKS FROM CENTRAL IA THROUGH FAR SE
MN INTO WI...AND FINALLY LAKE SUPERIOR AREA BY SATURDAY MORNING.
SCT THUNDERSTORMS ARE LIKELY FROM KMSP TO KRNH AND KEAU THIS
AFTERNOON AND POSSIBLY EARLY EVENING...JUST TO THE NW OF THE
SURFACE LOW. AN ISOLATED SEVERE STORM IS POSSIBLE NEAR KEAU.
OTHERWISE A LARGE BAND OD MODERATE TO HEAVY RAIN WILL SET UP LATE
THIS AFTERNOON AND EVENING FROM SW INTO EAST CENTRAL MN. CONTINUED
IFR CONDITIONS IN THIS BAND. RAIN WILL LIKELY CHANGE TO SNOW FOR A
SHORT TIME IN THIS BAND AFTER MIDNIGHT. THE STRONG LIFT WILL MOVE
OFF TO THE NE BY SATURDAY MORNING OVER MN BUT CONTINUE TO THE END
OF THE PERIOD AT KEAU. CLEARING OVER MN DURING THE MID TO LATE
MORNING WITH SINKING AND DRYING BEHIND THE SYSTEM.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 9 AM CDT SATURDAY FOR CHIPPEWA-DOUGLAS-LAC
QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE.
WIND ADVISORY UNTIL 9 AM CDT SATURDAY FOR BENTON-BLUE EARTH-
BROWN-FARIBAULT-KANDIYOHI-MARTIN-MCLEOD-MEEKER-MILLE LACS-
MORRISON-NICOLLET-REDWOOD-RENVILLE-SHERBURNE-SIBLEY-STEARNS-
TODD-WATONWAN-WRIGHT.
WI...NONE.
&&
JVM/JPRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1229 PM CDT FRI MAY 2 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 031100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1229 PM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE SCATTERED ACROSS SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON. A FEW SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS AND PERHAPS A TORNADO...WILL BE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS FROM NEAR ALBERT LEA TO EAU CLAIRE. RAIN MAY BECOME HEAVY DURING THE AFTERNOON AND EVENING HOURS OVER CENTRAL THROUGH SOUTHWEST AREAS OF THE STATE. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ARE POSSIBLE...WHICH MAY RESULT IN PONDING OF WATER IN LOW AREAS. STRONG NORTHEAST WINDS...SUSTAINED NEAR 30 MPH WITH GUSTS TO 45 MPH...ARE EXPECTED ACROSS WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. SEE THE LATEST NPW PRODUCT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA FROM TUESDAY THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER A SMALL PORTION OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 352 PM CDT FRI MAY 2 2008 MNZ092-093-022115- FARIBAULT-FREEBORN- 352 PM CDT FRI MAY 2 2008 ...SIGNIFICANT WEATHER ALERT FOR FARIBAULT AND FREEBORN COUNTIES UNTIL 415 PM CDT... AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF BLUE EARTH TO 11 MILES WEST OF ALBERT LEA TO 5 MILES EAST OF GLENVILLE. THESE STORMS WERE MOVING NORTH AT 41 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... CONGER. BLUE EARTH. GUCKEEN. HUNTLEY. WINNEBAGO. GENEVA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KAT
The Minneapolis radar (KMPX), 133 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
2 thunderstorm wind. Local standard time, as filed.
One 10 inch diameter tree limb severed. Several two inch diameter tree limbs or less also observed downed across town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99605, 99610.